Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Pediatrics
Volume 2014, Article ID 163848, 3 pages
http://dx.doi.org/10.1155/2014/163848
Case Report

Hyperparathyroidism Two Years after Radioactive Iodine Therapy in an Adolescent Male

University of South Florida Diabetes Center, Department of Pediatrics, University of South Florida Morsani College of Medicine, 12901 Bruce B. Downs Boulevard, MDC 62, Tampa, FL 33612, USA

Received 22 November 2013; Accepted 23 December 2013; Published 30 January 2014

Academic Editors: E. De Vries, M. Moschovi, and A. E. Scaramuzza

Copyright © 2014 Danielle L. Gomez and Dorothy I. Shulman. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Primary hyperparathyroidism is a very rare complication following radioactive iodine therapy. There is typically a latency period of more than a decade following radiation exposure and, therefore, it is observed almost exclusively in adults. Consequently, pediatricians are not aware of the association. We present a case of primary hyperparathyroidism due to a solitary parathyroid adenoma occurring in an adolescent male two years following radioactive iodine treatment for papillary thyroid carcinoma. Periodic screening of serum calcium following ablative doses of radioactive iodine for thyroid cancer may be justified even in adolescents.